Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Swollen upper lip. Had strep A infection, taken amoxilin. How to reduce pain & swelling?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3390 Questions
I have a clogged pore on my upper lip. I do NOT have herpes! I just had strep A and now one of my kids has a secondary strep B infection, all cultured by pediatrician. I finished my amoxicillin two weeks ago. I do not have a pimple just a very swollen upper right lip. Any advice to help reduce pain and swelling? Already have ice in the works.
Posted Mon, 21 May 2012 in Infections
Answered by Dr. Raju A.T 3 hours later

Thanks for your query.

The lesion on the lip could be either due to the Strep infection or the medications you had.The description makes me suspicious of it being an inflammatory reaction.Hence , an anti-inflammatory medication would suffice.

I suggest you to take Tab Motrin 400mg twice daily after food for three days.This will reduce the inflammation thereby reducing the swelling and pain.

Also continue applying ice over the affected area.

Hope I have answered your query. Let me know if I can assist you further.

Above answer was peer-reviewed by
Follow-up: Swollen upper lip. Had strep A infection, taken amoxilin. How to reduce pain & swelling? 1 hour later
Thank you for your reply. However as I mentioned I'm already applying ice. I have taken the step of adding ibuprofen. Since my strep A and Amoxicillin were two weeks ago I'm not confident they are the cause. I volunteered them since it was recent (last month) and since one of my children became sick again and was clear of strep A but suddenly positive for strep B. and yes, he was retested for A but negative when they discovered Strep B.
I was hoping for a more insightful or directive reply as to whether either Strep A or B might be involved. I didn't want to bother being retested for A or ask for B if they could not be the cause. And if in that case there was more I could do? Again I'm already applying ice. What other remedies might be helpful? And could this be strep after a full course of antiobitics two weeks later when another member of the family (my child) is positive for strep B?
Thank you,
Answered by Dr. Raju A.T 19 hours later
Hi ,

Thanks for writing back.

I consider there is no need to get retested .The inflammatory cheilitis is due to strep A infection.Such inflammations are triggered by structural antigens of the bacteria after they have been killed by penicillin group antibiotics.Such antibiotics kill the bacteria by rendering their cellwall damaged and cause leakage of numerous structural antigens from the bacteria leading to non-specific inflammations in sensitive sites.

For such non-specific inflammations anti inflammatory medications like NSAIDs would suffice.Since Motrin is a over the counter medication I could only advice you that.You can go for any better NSAID like diclofenac, phenylbutazone etc with the help of your treating doctor as you may need written prescription for the same.

Do consume blueberries, spinach, papaya , pineapple and strawberries which contain powerful antioxidants such as flavanoids which hinder the progress of such immune inflammation in the body.

Hope I answered all your questions. Please use any answer clarification before closing and rating this answer. I will be happy to explain or expand on any issue you may have.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor